Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 4, NWS Norman, OK

March 19, 2002Atoka County, Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 19, 2002, 7:40 PM CST for Atoka County, Bryan County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2002, 7:40 PM CST (01:40 UTC)
Expired
Mar 19, 2002, 11:30 PM CST
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Bryan County, OK

The radar

The Norman radar (KTLX), 161 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 200140
FFWOKC
OKC005-013-200530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CST TUE MAR 19 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1130 PM CST

* AT 733 PM CST...DOPPLER RADAR DETECTED THAT MODERATE TO HEAVY RAIN 
WAS FALLING ACROSS BRYAN AND ATOKA COUNTIES.  SHOWERS AND 
THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS NORTH TEXAS THIS
EVENING AND WILL LIKELY CAUSE AN ADDITIONAL 1 TO 2 INCHES
OF RAIN TO FALL OVER THE NEXT TWO TO THREE HOURS.  RAINFALL OVER
THE PAST 24 HOURS HAS RANGED FROM 4 TO 6 INCHES ACROSS THE WARNED
COUNTIES.   

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ALBANY...ARMSTRONG...  
ATOKA...BENNINGTON...BLUE...BOKCHITO...CADDO...CALERA...CANEY...  
CARTWRIGHT...CHOCKIE...COLBERT...DAISY...DURANT...HENDRIX...KEMP...  
KENEFIC...LANE...MEAD...SILO...STRINGTOWN...TUSHKA...UTICA...WADE   
AND WARDVILLE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3365 9632 3390 9579 3460 9572 3468 9584
          3467 9603 3442 9615 3442 9642 3418 9642
          3386 9671
SIX
1 follow-up statement
000 
WGUS74 KOUN 200532
FFSOKC
OKC005-013-200615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CST TUE MAR 19 2002

...FLASH FLOOD WARNINGS FOR ATOKA AND BRYAN COUNTIES HAVE
   EXPIRED...

...FLASH FLOOD AND FLOOD WATCH CONTINUES FOR                         
   LOVE...COAL...BRYAN...JOHNSTON...MARSHALL AND ATOKA...

THE STEADY MODERATE TO OCCASIONALLY HEAVY RAIN THAT PROMPTED
THE FLASH FLOOD WARNING EARLIER THIS EVENING HAS MOVED EAST
OF THE AREA.  HOWEVER...ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT
BUT SHOULD RESULT IN RAINFALL AMOUNTS AROUND ONE QUARTER OF AN
INCH.  ALSO...PARTS OF BRYAN AND ATOKA COUNTIES HAVE RECEIVED
WELL OVER 6 INCHES OF RAIN SINCE MONDAY.  THIS WILL CONTINUE
TO CAUSE SOME FLOODING OF ROADWAYS...CREEKS AND STREAMS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 


LAT...LON 3459 9565 3387 9575 3370 9631 3383 9663
          3421 9641 3442 9640 3445 9609 3472 9608

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:30 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 19, 3:30 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CST TUE MAR 19 2002

UPPER LOW EAST OF ELP WILL SWING ACROSS TEXAS OVERNIGHT AND BRING
ANOTHER ROUND OF RAINFALL TO OKLAHOMA AND NORTH TEXAS. HAVE
CONTINUED THE FLASH FLOOD WATCH FOR 6 OF OUR COUNTIES IN THE
SOUTHEAST AS HIGHLIGHTED BELOW. THESE AREAS HAVE RECEIVED 3 TO 5
INCHES OF RAINFALL SO FAR AND MAY PICK UP ANOTHER 1 TO 2 INCHES BY
MORNING.

ANTICIPATE RAIN WILL LINGER IN SC-SE OKLAHOMA DURING THE MORNING
WEDNESDAY WITH CLEARING IN THE NORTHWEST. BY LATE AFTERNOON...DRIER
AIR WILL OVERSPREAD MUCH OF THE CWA.

ALL MODELS INDICATE NEXT COLD FRONT IN THE NORTHERN PLAINS WILL MOVE
RAPIDLY SOUTH AND PUSH THROUGH THE AREA THURSDAY. ALTHOUGH THE COLD
PUSH WILL BE BRIEF...THIS NEXT AIRMASS IS QUITE COLD...AND WILL KEEP
HIGHS IN THE 40S TO LOW 50S THURSDAY AND DROP TEMPS INTO THE 20S
THURSDAY NIGHT.

NEXT WEATHER SYSTEM FOR THE SO. PLAINS WILL AFFECT THE AREA STARTING
SATURDAY AS A LEE LOW DEVELOPS IN SE COLORADO. THIS WILL BRING A
GOOD WARMUP AND STRENGTHEN SFC WINDS. DROPPED PRECIP CHANCES FOR
SUNDAY BACK TO SLIGHT AS IT APPEARS MAIN SFC SYSTEM WILL BE IN
KANSAS AND DEEP MOISTURE MAY NOT YET BE AVAILABLE WITH TROUGH STILL
TO THE WEST. UPPER TROUGH AND BETTER MOISTURE ARRIVE BY MONDAY...SO
HAVE INCREASED POPS AND CLOUDS FOR BOTH MONDAY AND TUESDAY.

FCSTID = 33
OKC   47  60  38  44 /  70  20   0   0
HBR   44  60  42  49 /  70  30   0   0
SPS   48  59  45  54 /  90  50   0   0
GAG   35  61  31  40 /  30   0   0   0
PNC   41  60  31  39 /  50   0   0   0
DUA   55  57  45  56 / 100  70   0   0

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
OKZ043...OKZ047>048...OKZ050>052.

TX...NONE.

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.